Alert archive / South Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 21, NWS Sioux Falls, SD

May 22, 2010Aurora County, Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 22, 2010, 10:45 PM CDT for Aurora County, Brule County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2010, 10:45 PM CDT (03:45 UTC)
Expired
May 22, 2010, 11:30 PM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aurora County, SD, Brule County, SD

The radar

The Sioux Falls radar (KFSD), 151 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 8:52 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2010-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2010-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 426 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3099 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
426 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
4.0
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WUUS53 KFSD 230345
SVRFSD
SDC003-015-230430-
/O.NEW.KFSD.SV.W.0021.100523T0345Z-100523T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 PM CDT SAT MAY 22 2010

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA...
  EAST CENTRAL BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 1130 PM CDT

* AT 1045 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES SOUTHEAST OF KIMBALL...OR 23 MILES SOUTHEAST OF
  CHAMBERLAIN...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITE LAKE AROUND 1055 PM CDT...
  PLANKINTON AROUND 1110 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4393 9834 4360 9833 4354 9894 4375 9899
TIME...MOT...LOC 0345Z 246DEG 36KT 4368 9885
WIND...HAIL 60MPH 1.00IN

$$

SCHUMACHER
2 follow-up statements
435 
WWUS53 KFSD 230409
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1109 PM CDT SAT MAY 22 2010

SDC015-230417-
/O.CAN.KFSD.SV.W.0021.000000T0000Z-100523T0430Z/
BRULE SD-
1109 PM CDT SAT MAY 22 2010

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BRULE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4377 9879 4393 9834 4360 9833 4355 9880
TIME...MOT...LOC 0407Z 254DEG 30KT 4370 9865

$$

SDC003-230430-
/O.CON.KFSD.SV.W.0021.000000T0000Z-100523T0430Z/
AURORA SD-
1109 PM CDT SAT MAY 22 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR AURORA COUNTY
UNTIL 1130 PM CDT...

AT 1107 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WHITE LAKE...OR 32 MILES WEST OF MITCHELL...MOVING EAST
AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLANKINTON AROUND 1120 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

AT 1100 PM CDT...WEATHER SPOTTERS REPORTED NICKEL SIZE HAIL IN WHITE 
LAKE.

&&

LAT...LON 4377 9879 4393 9834 4360 9833 4355 9880
TIME...MOT...LOC 0407Z 254DEG 30KT 4370 9865
WIND...HAIL 60MPH 1.00IN

$$

SCHUMACHER
247 
WWUS53 KFSD 230429
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 PM CDT SAT MAY 22 2010

SDC003-230438-
/O.EXP.KFSD.SV.W.0021.000000T0000Z-100523T0430Z/
AURORA SD-
1129 PM CDT SAT MAY 22 2010

...THE SEVERE THUNDERSTORM WARNING FOR AURORA COUNTY WILL EXPIRE AT
1130 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM AS MOVES TOWARD PLANKINTON INTO NORTHERN DAVISON 
COUNTY.

LAT...LON 4377 9879 4393 9834 4360 9833 4355 9880
TIME...MOT...LOC 0428Z 254DEG 30KT 4375 9842

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 8:50 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 22, 8:50 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CDT SAT MAY 22 2010

.DISCUSSION...
TSTMS EXPLODING ON PERIPHERY OF THERMAL RIDGE AND ASSCD CAP FROM
SCNTRL TO NERN SD...AND EXPCT AT LEAST SCT STG TSTMS DVLPG EWD TO
JAMES VALLEY BY MIDN...AND THEN SKIRT ARND THE NRN CWA ON EDGE OF
CAP LATE TNGT. UPPED POPS AND SEVERITY QUITE A BIT IN THE NWRN THIRD
OF CWA OVERNIGHT. ASSCD CDFNT/OUTFLOW BOUNDARY WILL ALSO MOVE SEWD
INTO CWA OVERNIGHT INTO DEEPER SLY INFLOW OF VERY MOIST AIR...AND
MAY HELP PUSH CHCS OF TSTMS EVEN FURTHER SE INTO THE WEAKENING CAP
THAN PREV UPDATES...AND WILL MONITOR RADAR TRENDS. EARLIER EXTENDED
WIND ADVY SERN HLF CWA THRU 9 PM AS SLY WINDS STILL GUSTING ARND
45 MPH./ RYRHOLM

&&

.AVIATION...
TWO CONCERNS THIS EVENING...FIRST CONVECTIVE CHANCES...MAINLY NW OF
A BKX TO ONL LINE.  SCT SEVERE STORMS ACROSS CENTRAL SD. THESE STORM
EXPECTED TO ORGANIZE...ESPEICALLY NORTH OF I90 AND MAY BRING TSRA
INTO THE KHON AREA BETWEEN 03Z AND 06Z. THESE STORMS MAY BRING IFR
CONDITIONS AND ERRATIC...GUSTY WINDS. AS THE NIGHT PROGRESS THESE
STORMS SHOULD MOVE NORTHEAST AND MAY ALSO AFFECT THE BKX AREA BUT
ARE NOT EXPECTED TO REACH KFSD AND KSUX. THESE STORMS SHOULD EXIT SW
MN BY 15Z. AFTER THAT NO CONVECTION NOT EXPECTED IN THE AREA UNTIL
AFTER 00Z. SECOND ISSUE IS COLD FRONT AND POST FRONTAL LOW CLOUDS.
THIS FRONT EXPECTED TO GET THROUGH KHON BY 09Z AND KFSD BY 13Z AND
REACH THE KSUX BY 14Z. WHILE AM CERTAIN IT WILL REACH KFSD...LESS
CERTAINTY ABOUT FRONT GOING THROUGH KSUX. AT THIS POINT...EXPECT
WINDS TO BECOME LIGHT AND VARIABLE IN  WHILE NW WINDS GUST BRIEFLY
AT KFSD AND KHON LATE TONIGHT AND EARLY SUNDAY BEFORE BECOMING LIGHT
NORTH.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 22, 11:24 AM CDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1124 AM CDT SAT MAY 22 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1124 AM CDT SAT MAY 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ALONG THE
MISSOURI RIVER VALLEY THIS EVENING.  WARM AIR ALOFT WILL LIKELY
PREVENT STORMS FROM DEVELOPING IN THE FIRST PLACE...HOWEVER...IF
A STORM IS ABLE TO DEVELOP...IT WOULD BE CAPABLE OF PRODUCING
LARGE HAIL IN EXCESS OF GOLFBALLS.

WIND AND FOG...
STRONG SOUTH TO SOUTHEAST WINDS WILL DEVELOP TODAY IN ADVANCE OF
A LOW PRESSURE SYSTEM LIFTING INTO THE CENTRAL AND EASTERN
DAKOTAS. WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH WILL
GRADUALLY SUBSIDE TO MAINLY 10 TO 20 MPH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS MAY DEVELOP ALONG THE MISSOURI RIVER CORRIDOR INTO
NORTHWESTERN IOWA ON SUNDAY NIGHT...THEN PUSH NORTH AND WEST
ACROSS THE AREA INTO MONDAY. SOME OF THESE STORMS MAY BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM CDT ALONG THE
MISSOURI
RIVER VALLEY IN CENTRAL SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:59 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory46 min
May 23, 3:23 PM CDTWind AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more30 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.